It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Lupus Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-15-2008, 11:21 AM   #1
Senior Veteran
(female)
 
Join Date: May 2006
Location: Atascadero ,Ca.
Posts: 533
kathryn+2 HB Userkathryn+2 HB User
questions about prednisone

I've been in a flare for about a month now , at least I think it's a flare ,I guess it could be that the plaquenil is not working as well as it had been too. Anyway I'm trying to work, and carry on normally etc. But i'm really getting worn down ,and the pain is relentless. Right now I'm only taking plaquenil and Advil. My Dr. is a 2hr round trip ,and she's not on board with taking any pain meds,muscle relaxants ,sleep aids etc.So I'm not inclined to make that trip just to have her tell me once again that "there is no magic pill that's going to make me feel better".. She has prescribed prednisone for me though when I went on a long motorcycle trip last year. It made a huge difference in my pain level. But I was wondering what side affects you all have experienced with prednisone. I know there can be weight gain ,anxiety ,emotional ups and downs etc. I've been trying to manage my pain holisticly ,and I'm very reluctant to start on prednisone ,but i'm really hurting. Also is there such a thing where you can go on prednisone during a flare ,and then gradually wean off? In other words is it okay to use prednisone only intermitedly?

Thanks ,Kathryn

 
Old 05-15-2008, 08:20 PM   #2
Senior Member
(female)
 
Join Date: Apr 2006
Location: Ohio
Posts: 162
watoozie HB User
Re: questions about prednisone

I've been in a really bad flare, on prednisone for about 3 months. I am on the step down method now, only have about two more wks to go. It made me feel so much better. Like you, I am on Plaquenil and it made me feel so much better - for about two years - then I started to feel tired, weak, hurting so bad I could hardly stand it. Protine in the urine, rashes, you name it, I could barly get across the room. I feel pretty good now. This is my first time on Prednisone, but I would take it again if needed. My rheumatologist won't leave me on it for very long, but he said make sure I follow the weaning process. If you just stop the prednisone, it can affect the adrenal gland, thyroid, just about everything. I didn't have any weight gain, I had lost 20lbs while in the flare before the prednisone and I haven't gained any of it back. I also take a muscle relaxer when needed and I take Restaril every night to sleep. Hope you can get some relief soon.

 
Sponsors Lightbulb
   
Old 05-16-2008, 04:46 AM   #3
Junior Member
(female)
 
Join Date: Dec 2006
Location: NH
Posts: 33
NHCasey HB User
Re: questions about prednisone

I've been on Prednisone for over a year and a half. I HATE IT! Well, it's a love-hate relationship. It is a miracle pill as it does take the inflammation/pain level down, however, I have had the weight gain, mood swings, anxiety etc. I'm trying to ween down and it is so hard. I'm on Methotrexate, Humira and Prednisone.

I've seen others on here that do Prednisone Paks - I think that is more short term, high dose proticol. That may be what you need, but if it's go go on for long-term, I'd try not to. Prednisone also does damage to bones after a while. Catch 22, you need it, but it damages you.

I hope you feel better soon. How about Ice/Heat/Rest/Gentle stetching?

 
Old 05-17-2008, 07:26 PM   #4
Senior Veteran
(female)
 
Glojer's Avatar
 
Join Date: Mar 2005
Location: St. Louis, Mo. USA
Posts: 3,692
Glojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB UserGlojer HB User
Re: questions about prednisone

Kathryn, I do prednisone and it has been a life save for me. I do such a low dose though that every doc I see says, don't worry about the side effects. I have no weight gain, I am acutually able to lose weight and my bone density test has not been any worse than my friend who does not take it. My doc does have me up my dose to get me over a flare and that always works. On the reverse, he has also said if I can lower the dose and be comfortable go ahead with that also. I take a muscle relaxer and ambienCR for sleep. Prednisone is just one of those things you can either do it and be ok or it is going to give you lots of side effects.

Glojer

 
Old 05-20-2008, 03:28 PM   #5
Member
(female)
 
Join Date: Feb 2008
Location: Alger, Ohio, USA
Posts: 63
ACOhio HB User
Re: questions about prednisone

Kathryn
So sorry your in a flare, they're so painful and wear you down so much.
Hope for better days for you soon.

Basically what I am going to tell you is similar to what our other "posters" have said. Except I will tell you what long term prednisone use did to me, which I must say did not show up for several years after. I developed osteonececrosis (bone dies) several years after I had quit prednisone. There were never any signs symptoms etc. to indicate I had been "damaged." Several years ago after suffering through a very long flare, I refused to take prednisone again, it made my lungs heavy w/ fluid, and added pounds to me even w/o being able to eat for days at a time. It took a year to finally wean myself off of it, cause everytime we tried to wean to none my flare would kick in. It's a no win situation. So I haven't used Prednisone for about 6yrs.
Now what my Rheum does is increase my Plaquinel from 400mg. to 600mg. & my Flexeril to 30 mg. a day til things settle down. Until recently I also took Cellcept, & Imuran but because of the complications from the osteonecrosis I have had to stop all of the "big" gun meds that significantly lower my immunity, until they are able to try and repair the bone. I had surgery to correct it back in Sept. 07, but it didn't work. Haven't walked since.
Let me say this is just one persons reaction to prednisone, not that it would be this way for you. But ask your doctor some questions about Pred's effect on your body, and what things you should watch for. Also let your dr. know that you want to be off of it as soon as you are able to.
I pray that your flare leaves soon.
Take care,
Alyson

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
new here w/ so many questions jenniferw1972 Bell's Palsy 5 08-07-2008 07:24 AM
Prednisone problems and questions azuresky Back Problems 11 12-02-2007 12:00 AM
recently diagnosed with some questions... lmurray Multiple Sclerosis 4 04-24-2007 06:26 PM
Re: Questions & more questions vonboo Myositis 0 04-10-2007 12:21 AM
please help...questions regarding iv steroids and prednisone Ariesladi25 Multiple Sclerosis 3 05-27-2006 01:07 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



VeeJ (172), ladybud (43), AngelicBrat (16), luca689 (7), ksp (6), neveragain444 (6), luvinmusiq (5), Daisygrace (4), brooklyngirl (4), paperbgprinces (3)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (905), Titchou (848), janewhite1 (823), Gabriel (759), ladybud (754), midwest1 (669), sammy64 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 12:16 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!